A Whole Lot of Spots!

Rewind 3 months!

When it rains, it pours! Over the last couple of weeks, this saying has pretty much summed up my life. A double ear infection, mixed with a sinus infection has made my head feel bigger than a juicy bird at Thanksgiving. The slightest tapping noise had my head spinning. The doctor at the walk-in clinic prescribed me Amoxicillin Clavulan, a drug I’ve had before, so it seemed reasonable. One week in, I found myself back at the walk-in clinic because I had yet to find relief. This time I was given Doxycycline and was sent for X-rays due to my never ending sinus infection.

I saw my family doctor Friday, 3 days after getting the new prescription and by this point my ears had finally cleared up, sinuses were good and I felt great. I joked with my doctor about how my colleagues probably thought I was pregnant because of my inability to keep anything down all week. Got to love side effects of antibiotics, or so I thought! Soda crackers had become my new best friend! If only I lost weight!

After the appointment we packed up and headed to Calgary for a Ukrainian dancing festival. Clive had to work so I invited my friend and her son along… and after everything that happened, thank goodness I did! When we were getting ready for the pool is when I first noticed an assortment of spots on my chest. I didn’t think much, but rather thought it was a heat rash from the combination of a heavy sweater I had on and the seat belt. When it didn’t go down a couple hours later, I maneuvered myself around Calgary looking for a pharmacy to buy Benadryl. Man did that make me feel loopy. By morning, the rash and spots had spread and thickened to cover my body, head to toe. Cara was quick to announce, “It’s all over your face!”

Off to Emerg I went. Four hours later I returned to the hotel, no wiser or better. The official diagnosis was, were not sure. Nice! No drugs, no ointment for the itch, no nothing. All the doc really said was, it’ll go away and take Claritin.

Sunday the rash was even more red. My body was a definite sight to see. By this point, I had both cried and laughed … what the heck happened? Beside the spots creeping up my neck, and the constant itch, I felt great.

Monday I saw my family doctor and after a quick glance he said, “Stevens Johnson Syndrome” and proceeded to show me pictures. Disclaimer- look up at your own risk. It was then that I realized how lucky I was. My body didn’t react nearly as bad as others had, but he was quick to tell me next time would be life threatening. Luckily he prescribed me prednisone… to which made me nauseated and back on my diet of soda crackers and ginger ale. He referred me to an allergist, so I was hopeful we’d have answers soon.

Five days after the reaction happened, the spots were still present but not as red. I decided to head back to work for the one day before Spring Break. Luckily at that point, I was able to hide most of the spots. For once I was appreciative of winters in Canada!

Three months later … my appointment with the allergist has finally arrived. Crazy how long appointments can take. It’s the last week of school and as much as I hate to miss a day, I know it’ll be nice to finally get some answers. Lucky for me, Clive is off work and able to take me to the appointment. I’ve heard a few stories about what to expect, but I really have no clue. A friend told me its a machine that gives you 50 needles at once? Are you kidding me??? My nerves are a little frazzled as I don’t want the nasty spots to reappear. The idea of being injected with the nasty stuff that caused this problem is unsettling. But, better to know then to be unprepared and have a severe allergic reaction.

The Allergy Clinic was located on the corner of Jasper Avenue and 109 Street in downtown Edmonton. Parking around there on a weekday is not the best. The receptionist was friendly and greeted me with a smile. However, the doctor’s assistant who drilled me with questions about the reaction needs to work on his bedside manor. Seriously though, all of his questions were reasonable, just a lot of little details I never thought about. Note to self- if this ever happens again, take notes!!

The assistant left and came back twice, the second time the allergist came with him. Maybe now we’ll get the test started. Nope!

Here’s what I learned. No test exists to test for the two medicines I was taking. He’s convinced it was the latter drug, as the first drug would’ve been out of my system by the time the reaction occurred. Couldn’t anyone have told me this weeks ago? After taking a look at the collection of ‘reaction’ pictures I had on my phone, he said what happened was simply a reaction to medicine not an anaphylactic reaction. Well, that’s good! He went into more detail but understanding his accent and the big words, left me out in right field. In closing, his advice was simple: stay away from anything in the Tetracycline family, specifically Doxycycline.

Did I really drive all the way into the city, pull my kids out of school early and take a day off of work to learn what I already knew? It appears so!!! Lol!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s